Skip to content
Go back

What Happens When You Stop Taking Birth Control Pills?

If you decide to stop taking birth control pills, you might experience changes to your period or more severe PMS symptoms than normal. Some women who stop using birth control pills experience an increase in their sex drive.

Your Period Might Change

Most women get their periods within a few weeks of stopping the pill. However, your period might be noticeably different than it was while you were on the pill.

Your period will likely return to the way it was before you started taking birth control pills. For example, if you had irregular periods before the pill, they might become unpredictable again once you stop taking it.

Many types of birth control pills help women have lighter, shorter periods. When you go off the pill, its hormones will no longer regulate the flow and duration of your period. As a result, you could experience heavier bleeding or have a longer period each month.

Sometimes, your period won’t come back after you stop taking the pill. Reasons might include:

  • Your period is still getting back on schedule. If you’ve gone a month or two without a period after taking your last pill, your menstrual cycle could still be adjusting. This is fairly normal, so you don’t need to talk to a medical provider unless this continues for three or more months or you have other concerning symptoms.
  • You have post-pill amenorrhea. Amenorrhea is an absence of menstruation after you stop taking the pill. If it’s been a few months since your last pill and you still haven’t gotten a period, you might have post-pill amenorrhea. This means your body isn’t making the hormones necessary for ovulation and menstruation to occur. It doesn’t mean your body can’t make them anymore; it probably just needs time to get back to its normal hormone production levels. If you still haven’t had a period after three months, talk to your Nurx™ medical provider.
  • You’re pregnant. There is a small chance you could’ve gotten pregnant before you stopped taking the birth control pill (with average use, it’s about 91% effective). Or, you could have gotten pregnant just after going off the pill. When a pregnancy occurs right after you stop taking the pill, you could mistake your lack of a monthly period as a side effect of your change in contraceptive use rather than an early pregnancy symptom. If you’re concerned that pregnancy might be the reason you still haven’t gotten your period, take an over-the-counter test to find out.

Your PMS Symptoms Might Get Worse

Birth control can help alleviate premenstrual symptoms by keeping hormone levels balanced throughout your cycle. When you stop taking the birth control pill, some of those symptoms might return or worsen, including:

  • Cramps
  • Bloating
  • Nausea
  • Breast tenderness
  • Hormonal acne
  • Headaches
  • Fatigue
  • Mood swings

While it can be challenging to deal with these symptoms again, you can take steps to find relief from PMS, including:

  • Eating fewer salty foods to reduce fluid retention
  • Getting plenty of sleep
  • Relaxation methods such as meditating, doing yoga, and getting massages
  • Taking medications such as ibuprofen or naproxen sodium to relieve cramping or breast tenderness

If you’re struggling with your PMS mood symptoms, you can also talk to your healthcare provider about taking antidepressants.

Your Fertility Comes Back Quickly

When you stop taking the pill, your fertility should return right away. In many cases, women can become pregnant within a couple of weeks of taking their last pill. Within the first three months of stopping the regular-dose or low-dose combination birth control pill, about half of women get pregnant; most will get pregnant within one year. With the progestin-only pill (also known as the mini-pill), most women get pregnant within six months after they stop taking it.

The birth control pill helps prevent pregnancy by stopping ovulation. As soon as your body starts ovulating again after you stop taking the pill, you can get pregnant. That means you could potentially get pregnant before getting your first period after going off the pill.

If you’re not ready to get pregnant, use another form of birth control as soon as you stop taking the pill. Women hoping to use natural family planning for contraception should note that this is difficult to do right away because it requires regular tracking of your menstrual cycle, and your body is still adjusting to being off the pill. Therefore, use another contraceptive for pregnancy protection, such as:

  • Male or female condoms
  • Spermicides
  • Diaphragms
  • Sponges
  • Cervical caps

Beginning at age 25, a woman’s natural fertility begins slowly declining. If you’ve been on the pill for most of your late 20s and early 30s, for example, you probably won’t be as fertile as you were before you started taking the pill. However, it’s important to remember this is due to a natural decline in fertility and is not caused by taking the pill.

Your Sex Drive Might Surge

One of the potential downsides of birth control pills is they can lower libido in some women. Thus, your sex drive might increase significantly after you stop taking the pill. The pill can also cause vaginal dryness, so you might see an increase in natural lubrication, as well.

When to Stop Taking Birth Control Pills

It’s safe to stop taking the pill at any time. However, you might want to talk to your medical provider to learn about the potential side effects, especially if you started taking the pill for non-contraceptive purposes, such as irregular periods or PMS symptoms.

Some healthcare providers recommend finishing your last pack of pills to keep your menstrual cycle more predictable and hopefully avoid irregular bleeding. Stopping mid-pack is still safe, though, especially if you already know what to expect in terms of post-pill symptoms.

There’s no way to predict exactly which of these symptoms you’ll have when going off birth control. The experience can be different for each person. Make a decision based on what’s right for your needs, and get in touch with your medical provider if you have any worrisome symptoms.

Back to top